Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

April 15, 2003Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 15, 2003, 7:39 PM CDT for Yankton County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 7:39 PM CDT (00:39 UTC)
Expired
Apr 15, 2003, 8:15 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 160039
SVRFSD
SDC135-160115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 739 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM
  MAYFIELD TO 3 MILES SOUTH OF MISSION HILL...OR FROM 12 MILES NORTH
  OF YANKTON TO 5 MILES EAST OF YANKTON...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YANKTON NOW
  MAYFIELD AROUND 745 PM CDT
  VOLIN AROUND 750 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4287 9762 4286 9723 4281 9717 4316 9718
          4317 9741

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:20 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 15, 3:20 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE APR 15 2003

SHORT TERM...
FRONTAL BOUNDARY HAS DRIFTED BACK TO THE NORTH OF A LINE FROM
MARSHALL TO SIOUX FALLS TO PICKSTOWN. MID LEVEL CAP IS IN PLACE
KEEPING ANYTHING FROM FORMING. THIS EVENING AS WAVE MOVES UP FROM
THE SOUTHWEST IT SHOULD BREAK CAP AND THUNDERSTORMS DEVELOP. FOR NOW
LOOK LIKE BEST AREA FOR ANYTHING SEVERE WILL GENERALLY BE IN FAR
SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA WITH HAIL AND STRONG
WINDS. WILL PUT SOME ISOLATED SEVERE THUNDERSTORMS IN FOR THIS
EVENING. FURTHER NORTH OVER SOUTHWEST MINNESOTA LOOK LIKE IT WILL BE
MORE OF A HEAVY RAIN EVENT. IN EASTERN PARTS OF CWA THUNDERSTORMS
ARE LIKELY TONIGHT BUT SHOULD STAY BELOW ANY THING SEVERE. DECREASE
IN THUNDERSTORM IN SOUTHERN PARTS OF CWA LATER TONIGHT AS WAVE MOVES
NORTHEAST AND DRIER AIR COMES. WEDNESDAY AS LOW MOVES EAST OVER
MISSOURI WITH INVERTED TROF TO NORTH STRONG NORTHEAST WARP AROUND
WINDS AND RAIN. THIS WILL HOLD TEMPS DOWN MAKING FOR A WINDY COOL
DAY. WARP AROUND PRECIPITATION MOVING OUT THURSDAY MORNING. COULD BE
COLD ENOUGH IN WESTERN AND NORTH CWA FOR SOME RAIN AND SNOW
MIXED...SOME SHOWERS IN FAR EASTERN ZONES ON THURSDAY
MORNING...MIXED WITH SNOW IN NORTHEAST. CLOUDS BREAKING UP BY
THURSDAY AFTERNOON INTO THURSDAY NIGHT WITH COLD AIR PUSHING IN FROM
NORTH. A LITTLE WARM UP ON FRIDAY WITH SOUTHEAST WINDS BUT NOT MUCH
ABOVE NORMAL. ON FRIDAY NEXT LOW TO SOUTH AND UPPER TROF MOVING IN
FROM WEST WITH A CHANCE OF RAIN SHOWERS MOVING INTO WEST IN MORNING
AND SPREADING EAST DURING AFTERNOON. CHANCE OF RAIN OVER CWA
SATURDAY NIGHT...MIXING WITH SNOW IN WEST FOR A TIME AROUND SUNRISE.
WILL KEEP CHANCE OF RAIN GOING OVER CWA SATURDAY WITH COOL TEMPS.

LONG TERM...
WILL KEEP CHANCE OF RAIN SATURDAY NIGHT INTO SUNDAY MORNING. CHANCE
OF RAIN ENDING FROM WEST TO EAST OVER ALL BUT FAR EASTERN ZONES BY
SUNDAY EVENING AS UPPER WAVE MOVES EAST AND RIDGE BUILDS IN FROM
WEST. COOL TEMPS WILL CONTINUE ON SUNDAY WITH NORTHERNLY WINDS. DRY
MONDAY AND TUESDAY WILL TEMPS WARMING SOME BUT STILL ONLY A LITTLE
ABOVE NORMAL

.FSD...NONE

WB
Hazardous weather outlook, Apr 15, 10:52 AM CDT, 8 hours 47 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP THROUGH THIS AFTERNOON
DUE TO A LAYER OF WARM AIR ABOVE THE SURFACE...WHICH WILL ACT AS
A LID TO KEEP THUNDERSTORMS FROM DEVELOPING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING...MAINLY AFTER 6 PM...AS THE
COMBINATION OF A STRONG UPPER LEVEL STORM SYSTEM...AND A
STATIONARY BOUNDARY FROM SOUTHERN SOUTH DAKOTA EAST INTO SOUTHERN
MINNESOTA INTERACT. DUE TO THE EXPECTED INSTABILITY AND FAVORABLE
WIND SHEAR...SOME OF THESE THUNDERSTORMS COULD BE SEVERE MAINLY
SOUTH OF INTERSTATE 90. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE LARGE HAIL...DIME SIZE AND LARGER. ALSO...DUE TO SOME DRY
AIR IN THE LOWER AND MIDDLE LAYERS OF THE ATMOSPHERE...ISOLATED
STRONG WIND GUSTS WILL ALSO BE POSSIBLE.

FLOODING...
THUNDERSTORMS ARE LIKELY TO CONCENTRATE ALONG THE STATIONARY
BOUNDARY ACROSS SOUTHWEST MINNESOTA. SOME TRAINING OF
THUNDERSTORMS MAY OCCUR OVER THIS AREA LEADING TO LOCALLY HEAVY
RAINFALL...AND SOME LOCALIZED PONDING.

FIRE DANGER...
THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY OVER
DOUGLAS...GREGORY AND CHARLES MIX COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:07 PM CDTSevere Thunderstorm WarningFSDTurner38 min
Apr 15, 8:14 PM CDTSevere Thunderstorm WarningFSDYankton16 min
Apr 15, 8:47 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.